Virginia, 2009

Flash Flooding and Hail in Virginia, July 20, 2009

July 20, 2009 · NWS RNK · 9 events in 4 counties and zones

Numerous showers and storms developed during the morning hours. Some of these storms reached severe levels in parts of Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Numerous showers and storms developed during the morning hours. Some of these storms reached severe levels in parts of Virginia. Locally heavy rain also accompanied some of the storms with flash flooding the outcome in one location.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 20, 4:39 AM EST, 51 minutes earlier.

Area forecast discussion, Jul 20, 4:39 AM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
539 AM EDT MON JUL 20 2009

.SYNOPSIS...
A SLOW MOVING UPPER DISTURBANCE ALONG THE WILL REMAIN IN THE
TENNESSEE AND OHIO VALLEY TODAY AND TOMORROW. A STATIONARY FRONT
WILL REMAIN ALONG THE ATLANTIC COAST THROUGH MIDWEEK...BEFORE
WASHING OUT. WEAK HIGH PRESSURE SETTLES ACROSS THE MIDDLE ATLANTIC
FOR THE REMAINDER OF THE WORK WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
00Z SOUNDINGS STARTED OUT WITH A DEEP LAYER OF DRY AIR AT MID
LEVELS. BUT EVEN THOUGH BUFKIT IS SHOWING THE AIRMASS SHOULD NOT BE
SATURATED YET...OBVIOUSLY THE COLUMN HAS MOISTENED ENOUGH FOR
SHOWERS. MSAS ANALYSIS IS SHOWING LIFTED INDEX VALUES INCREASING
OVER MUCH OF THE COUNTY WARNING AREA AND TO THE WEST...BUT STILL HAS
AN AXIS OF MORE UNSTABLE AIR INTO CENTRAL AND SOUTHEAST VIRGINIA.
EXPECT THE PRECIPITATION IN THAT REGION TO HOLD TOGETHER WELL
THROUGH BUCKINGHAM COUNTY.

CLUSTER OF SHOWERS AND THUNDERSTORMS MOVING OUT OF NORTHWEST NORTH
CAROLINA AND ALONG THE SOUTHERN BLUE RIDGE AT ABOUT 25 KNOTS.
HAVE EXPANDED THE CHANCE OF RAIN NORTH OF THE PRECIPITATION
THROUGH 12Z THIS MORNING.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY NIGHT/...
STRONG SHORT WAVE HAS DUG INTO THE TENNESSEE VALLEY AND IS ROUNDING
THE BASED OF THE DEEP TROF AT 06Z. MODELS HAVE THE SHORT WAVE
SLIGHTLY FILLING AND MOVING NORTHEAST THE NEXT 24 HOURS. NO
SIGNIFICANT PRESSURE FALLS AT THE SURFACE DESPITE THE BAROCLINIC
LEAF SEEN DEVELOPING ON THE SATELLITE LOOPS. BUT COASTAL TROF
SHARPENS DURING THAT TIME FRAME AND WITH A SURFACE HIGH OVER NEW
YORK AND PRECIPITATION BECOMING MORE WIDESPREAD...FAIRLY STRONG
INSITU/CLASSIC TYPE WEDGE FOR THIS TIME OF YEAR WILL FORM AND HOLD
THROUGH TONIGHT. BY 12Z TUESDAY THE STRONGEST ISENTROPIC LIFT AND
BEST INFLOW OFF THE ATLANTIC HAS SHIFTED NORTH OF THE COUNTY WARNING
AREA BUT BEFORE THEN RAINFALL AMOUNTS...ESPECIALLY BETWEEN 18Z TODAY
AND 06Z TONIGHT...WILL BE ENHANCES ALONG AND EAST OF THE BLUE RIDGE.

WILL BE INCREASING THE PROBABILITY OF RAIN FOR MOST OF THE FORECAST
AREA TODAY AND TONIGHT. WILL BE LOWERING MAXIMUM TEMPERATURES
TODAY...CLOSER TO OR SLIGHTLY BELOW MAV GUIDANCE. LITTLE ADJUSTMENT
PLANNED FOR LOWS TONIGHT.

EASTERLY FLOW PROVIDING LLVL MOISTURE WILL COMBINE WITH
RELATIVELY COOL AIR ALOFT...THANKS TO THE UPPER DISTURBANCE IN THE
OHIO VALLEY...TO PRODUCE MORE SHOWERS AND STORMS ON TUESDAY. AS A
THUMB RIDGE BUILDS INTO SE CANADA...THIS FEATURE WILL BE GONE BY
WEDNESDAY. THE RESULTING WAA ALOFT/SOUTHERLY WINDS MAY KEEP
DEVELOPMENT ON WEDNESDAY LESS THAN THE MONDAY/TUESDAY
TIMEFRAME...BUT THE CHC OF SHWS AND A FEW STORMS REMAINS.
NEGATIVELY TILTED TROUGH THROUGH THE UPPER MIDWEST ALLOWS MORE
UPPER AIR DISTURBANCES TO ARRIVE ACROSS THE WESTERN HALF OF THE
CWA THROUGH THURSDAY.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
MODELS LAST WEEK WERE TRYING TO EDGE AN UPPER LEVEL RIDGE INTO THE
SOUTHEAST CONUS FROM THE WESTERN ATLANTIC. IT APPEARS NOW...THAT
THIS RIDGE WILL REMAIN TO THE EAST WITH ANOTHER TROUGH MOVING ACROSS
THE MID WEST. THIS TROUGH WILL PUSH THE SURFACE RIDGE OVER THE AREA
TO THE EAST WITH A RETURN OF SOUTHWESTERLY FLOW ON WEDNESDAY. A WAVE
ASSOCIATED WITH THIS TROUGH WILL BRING SHOWERS BACK INTO THE REGION
ON THURSDAY. ANOTHER INSITU WEDGE COULD FORM OVER THE AREA WITH A
SECONDARY LOW FORMING OVER THE SOUTHEAST USA LATE IN THE WEEK. THIS
WILL KEEP THE AREA WET/DAMP INTO FRIDAY NIGHT. A FRONT MOVING INTO
THE OHIO VALLEY ON SATURDAY MAY KICK THIS LIGHT PRECIP TO THE
EAST...THEN IT IS BACK TO A MORE SUMMER-LIKE PATTERN OF AFTERNOON
SHOWERS AND THUNDERSTORMS UNTIL THE FRONT PASSES TO THE EAST EARLY
NEXT WEEK.

TEMPERATURES WILL MODERATE BACK TOWARDS NORMAL BY NEXT WEEKEND.
UNTIL THEN...EXPECTED TEMPERATURES TO RUN 5-10F BELOW NORMAL.

&&

.AVIATION /10Z MONDAY THROUGH FRIDAY/...
SHOWERS AND ISOLATED THUNDERSTORMS ARE MOVING NORTH THROUGH NORTH
CAROLINA AND VIRGINIA ONT HE EAST SIDE OF A DEEP UPPER TROF.
EXPECT THE SHOWERS IN SOUTHEAST WEST VIRGINIA TO MOVE OUT OF THE
REGION BY 08Z. THE SHOWERS IN NORTHWEST NORTH CAROLINA ARE MOVING
INTO MORE STABLE AIR SO THEY ARE EXPECTED TO DISSIPATE BY 08Z. THE
SHOWERS AND THUNDERSTORMS IN NORTH CENTRAL NORTH CAROLINA ARE
EXPECTED TO TRACK TOWARD WASHINGTON D.C. ALONG AN AXIS OF UNSTABLE
AIR. THIS WOULD KEEP THEM EAST OF LYH AND DAN.

CUT OUT THE MVFR FOG IN ALL BUT LWB FOR THE REST OF THE NIGHT
SINCE CLOUD COVER IS PREVENTING TEMPERATURES FROM DROPPING MUCH
MORE BEFORE 12Z.

EAST TO SOUTHEAST FLOW CONTINUES INTO FRIDAY...SO EXPECT A CHANCE
OF SHOWERS EVERYDAY...WITH POTENTIAL FOR LOWER CIGS/VSBYS ALONG
AND EAST OF THE BLUE RIDGE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM/WP
NEAR TERM...AMS
SHORT TERM...AMS/KM
LONG TERM...RCS
AVIATION...AMS/WP
Hazardous weather outlook, Jul 19, 2:33 PM EST, 14 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT SUN JUL 19 2009

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-201945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
333 PM EDT SUN JUL 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 20, 3:47 AM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
447 AM EDT MON JUL 20 2009

NCZ003-004-VAZ014-017-032-033-200945-
FLOYD VA-FRANKLIN VA-MONTGOMERY VA-PATRICK VA-STOKES NC-SURRY NC-
447 AM EDT MON JUL 20 2009

...STRONG THUNDERSTORMS WILL AFFECT FLOYD...FRANKLIN...MONTGOMERY...
PATRICK...STOKES AND SURRY COUNTIES...

AT 443 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
EAST OF FLOYD TO KING...MOVING NORTH AT 10 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR BUFFALO RIDGE AROUND 450 AM...PILOT
MOUNTAIN AROUND 510 AM...CHECK AROUND 520 AM...AND COLLINSTOWN
AROUND 530 AM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3626 8051 3722 8035 3718 8018 3711 8017
      3713 8014 3712 8013 3716 8009 3713 7994
      3679 8005 3679 8007 3677 8009 3670 8008
      3625 8021

EXPERIMENTAL

AMS
Special weather statement, Jul 20, 5:00 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
600 AM EDT MON JUL 20 2009

NCZ003-004-020-VAZ014-016>018-022-023-032>034-043-201100-
BEDFORD VA-BOTETOURT VA-CARROLL VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
HENRY VA-MONTGOMERY VA-PATRICK VA-ROANOKE VA-STOKES NC-SURRY NC-
YADKIN NC-
600 AM EDT MON JUL 20 2009

...STRONG THUNDERSTORMS WILL AFFECT BEDFORD...BOTETOURT...CARROLL...
CITY OF BEDFORD...CITY OF ROANOKE...CITY OF SALEM...CRAIG...FLOYD...
FRANKLIN...HENRY...MONTGOMERY...PATRICK...ROANOKE...STOKES...SURRY
AND YADKIN COUNTIES...

AT 559 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
SOUTH OF TROUTVILLE TO YADKINVILLE...MOVING NORTHEAST AT 20 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS.

THESE STORMS WILL BE NEAR NACE AROUND 615 AM...FINCASTLE AROUND 630
AM...SPRINGWOOD AROUND 645 AM AND STUART AROUND 700 AM.

STAY INSIDE AND AWAY FROM WINDOWS UNTIL THE STORMS PASS.

LAT...LON 3605 8088 3611 8088 3761 8016 3766 8002
      3758 7957 3754 7951 3755 7940 3625 8024
      3625 8045 3612 8044 3609 8050 3605 8050

EXPERIMENTAL

AMS

The radar

The Roanoke radar (KFCX), 39 km away, was scanning. The volume nearest the first event began at 10:28 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 3 thunderstorm wind, 1 hail. Local standard time, as filed.

Flash Flood, Roanoke (C)

When
July 20, 5:30 AM EST to 10:55 AM EST
Where
Roanoke (C) County, 0.52 mi W of Roanoke to 0.4 mi W of Roanoke
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.271, -79.959

Campbell Ave between 9th and 10th Streets was closed due to flash flooding. Damage values are estimated.

Hail, Roanoke

When
July 20, 6:10 AM EST
Where
Roanoke County, 3.07 mi ENE of Medley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.340, -79.950

Flash Flood, Roanoke (C)

When
July 20, 6:13 AM EST to 10:55 AM EST
Where
Roanoke (C) County, 2.98 mi WSW of Roanoke to 2.86 mi WSW of Roanoke
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.261, -80.003

Mudlick Road near Brandon Avenue was closed due to flash flooding. Damage values are estimated.

Flash Flood, Roanoke (C)

When
July 20, 6:25 AM EST to 10:55 AM EST
Where
Roanoke (C) County, 3.84 mi WSW of Roanoke to 3.87 mi WSW of Roanoke
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.252, -80.016

Flash flooding occurred along a creek that borders Mudlick Road. Water covered one lane of traffic. Damage values estimated.

Flash Flood, Roanoke (C)

When
July 20, 6:37 AM EST to 10:55 AM EST
Where
Roanoke (C) County, 0.57 mi SW of Roanoke to 0.5 mi SSW of Roanoke
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.264, -79.957

Wiley Drive was closed due to flash flooding. Damage values are estimated.

Flash Flood, Roanoke (C)

When
July 20, 7:38 AM EST to 10:55 AM EST
Where
Roanoke (C) County, 3.68 mi W of Roanoke to 3.56 mi W of Roanoke
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.262, -80.016

Heavy rain caused a creek to leave its banks and flood a part of Deyerle Road. Damage values estimated.

Thunderstorm Wind, Campbell

When
July 20, 10:45 AM EST
Where
Campbell County, 1.6 mi N of Spring Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
37.253, -78.931

A tree was blown down near the intersection of Spring Mill Road and Bent Creek Road. Damage values are estimated.

Thunderstorm Wind, Appomattox

When
July 20, 10:50 AM EST
Where
Appomattox County, 3.53 mi NE of Spring Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
37.270, -78.890

A tree was blown down near Gala Lake. Damage values are estimated.

Thunderstorm Wind, Appomattox

When
July 20, 11:26 AM EST
Where
Appomattox County, 5.17 mi NE of Appomattox
Measured
55 kt (63 mph) estimated gust
Property damage
$900
Reported by
County Official
Coordinates
37.400, -78.760

A large tree was blown down on Old Grist Mill Road about one half mile south of Vera. Damage values are estimated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190247, 190236, 190244, 190249, 190241, 190239, 190231, 190232, 190235.